EconPapers    
Economics at your fingertips  
 

Violations of uncovered interest rate parity and international exchange rate dependences

Matthew Ames, Guillaume Bagnarosa and Gareth W. Peters

Journal of International Money and Finance, 2017, vol. 73, issue PA, 162-187

Abstract: The uncovered interest rate parity puzzle questions the economic relation existing between short term interest rate differentials and exchange rates. One would indeed expect that the differential of interest rates between two countries should be offset by an opposite evolution of the exchange rate between them, hence ruling out any limited risk profit opportunities. However, it has been shown empirically that this relation is not holding and accordingly has led, over the past two decades, to the reinforcement of a well-known trading strategy in financial markets, namely the currency carry trade. This paper investigates how highly leveraged, mass speculator behaviour affects the dependence structure of currency returns. We propose a rigorous statistical modelling approach using two complementary techniques in order to demonstrate that speculative carry trade volumes are informative in both the covariance and tail dependence of high and low interest rate currency returns, whereas the price based factors previously suggested in the literature hold little explanatory power. We add a new feature to the understanding of the link between the UIP condition and the carry trade strategy, specifically attributed to the large joint exchange rate movements in high and low risk environments.

Keywords: Forward premium puzzle; Speculative trading volumes; Multivariate tail dependence; Mixture copula models; Currency carry trade; Covariance regressions (search for similar items in EconPapers)
JEL-codes: G12 G13 G15 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560617300025
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:73:y:2017:i:pa:p:162-187

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2018-02-09
Handle: RePEc:eee:jimfin:v:73:y:2017:i:pa:p:162-187